zbMATH — the first resource for mathematics

A versatile and robust metric entropy test of time-reversibility, and other hypotheses. (English) Zbl 1418.62349
Summary: We examine the performance of a metric entropy statistic as a robust test for time-reversibility (TR), symmetry, and serial dependence. It also serves as a measure of goodness-of-fit. The statistic provides a consistent and unified basis in model search, and is a powerful diagnostic measure with surprising ability to pinpoint areas of model failure. We provide empirical evidence comparing the performance of the proposed procedure with some of the modern competitors in nonlinear time-series analysis, such as robust implementations of the BDS and characteristic function-based tests of TR, along with correlation-based competitors such as the Ljung-Box \(Q\)-statistic. Unlike our procedure, each of its competitors is motivated for a different, specific, context and hypothesis. Our evidence is based on Monte Carlo simulations along with an application to several stock indices for the US equity market.

62M10 Time series, auto-correlation, regression, etc. in statistics (GARCH)
62G10 Nonparametric hypothesis testing
62P20 Applications of statistics to economics
91B84 Economic time series analysis
Full Text: DOI
[1] Akaike, H., Likelihood of a model and information criteria, Journal of econometrics, 16, 3-14, (1981) · Zbl 0457.62032
[2] Bai, J.; Ng, S., A consistent test for conditional symmetry, Journal of econometrics, 103, 225-258, (2001) · Zbl 0971.62045
[3] Barnett, B.; Gallant, A.R.; Hinich, M.J.; Jungeilges, J.A.; Kaplan, D.T.; Jensen, M.J., A single-blind controlled competition among tests for nonlinearity and chaos, Journal of econometrics, 82, 157-192, (1997) · Zbl 1008.62715
[4] Belaire-Franch, J.; Contreras, D., How to compute the BDS test: a software comparison, Journal of applied econometrics, 17, 691-699, (2002)
[5] Belaire-Franch, J.; Peiro, A., Conditional and unconditional asymmetry in U.S. macroeconomic time series, Studies in nonlinear dynamics and econometrics, 7, (2003), Article 4 · Zbl 1080.91550
[6] Bollerslev, T., Generalized autoregressive conditional heteroskedasticity, Journal of econometrics, 31, 307-327, (1986) · Zbl 0616.62119
[7] Brock, W.A.; Dechert, W.D.; Scheinkman, J.A.; LeBaron, B., A test for independence based on the correlation dimension, Econometric reviews, 15, 3, 197-235, (1996) · Zbl 0893.62034
[8] Chen, Y., Testing serial independence against time irreversibility, Studies in nonlinear dynamics & econometrics, 7, 1-28, (2003) · Zbl 1080.62554
[9] Chen, Y.; Kuan, C., Time irreversibility and EGARCH effects in US stock index returns, Journal of applied econometrics, 17, 565-578, (2002)
[10] Chen, Y.; Chou, R.; Kuan, C., Testing time reversibility without moment restrictions, Journal of econometrics, 95, 199-218, (2000) · Zbl 0970.62053
[11] Clements, M.P.; Franses, P.H.; Smith, J.; Van Dijk, D., On SETAR non-linearity and forecasting, Journal of forecasting, 22, 359-375, (2002)
[12] Cromwell, J.B.; Labys, W.C.; Terraza, M., Univariate tests for time series models, (1994), Sage Beverly Hills, CA
[13] Darolles, S.J., Florens, J.-P, Gouriéroux, C., 2004. Kernel-based nonlinear canonical analysis and time reversibility. Journal of Econometrics 119(2), 323-353. · Zbl 1282.91265
[14] Diks, C.; Manzan, S., Tests for serial independence and linearity based on correlation integrals, Studies in nonlinear dynamics and econometrics, 6, (2002) · Zbl 1080.91563
[15] Golan, A., Information and entropy econometrics: Editor’s view, Journal of econometrics, 107, 1-15, (2002) · Zbl 1088.62519
[16] Golan, A.; Perloff, J., Comparison of maximum entropy and higher-order entropy estimators, Journal of econometrics, 107, 195-211, (2002) · Zbl 1043.62001
[17] Granger, C.; Maasoumi, E.; Racine, J.S., A dependence metric for possibly nonlinear time series, Journal of time series analysis, 25, 5, 649-669, (2004) · Zbl 1062.62178
[18] Hallin, M.; Lefevre, C.; Puri, M., On time-reversibility and the uniqueness of moving average representations for non-Gaussian stationary time series, Biometrika, 75, 170-171, (1988) · Zbl 0644.62089
[19] Hong, Y.M.; White, H., Asymptotic distribution theory for nonparametric entropy measures of serial dependence, Econometrica, 73, 3, 837-902, (2005) · Zbl 1152.91729
[20] Ihaka, R.; Gentleman, R., R: a language for data analysis and graphics, Journal of computational and graphical statistics, 5, 3, 299-314, (1996)
[21] Kanzler, L., Very fast and correctly sized estimation of the BDS statistic, (1999), Christ Church and Department of Economics University of Oxford
[22] Ljung, G.; Box, G., On a measure of lack of fit in time series models, Biometrika, 65, 297-303, (1978) · Zbl 0386.62079
[23] Maasoumi, E.; Racine, J.S., Entropy and predictability of stock market returns, Journal of econometrics, 107, 2, 291-312, (2002) · Zbl 1043.62090
[24] Nelson, D.B., Conditional heteroskedasticity in asset returns: a new approach, Econometrica, 59, 2, 347-370, (1991) · Zbl 0722.62069
[25] Nelson, R.; Plosser, C., Trends and random walks in macro-economic time series some evidence and implications, Journal of monetary economics, 10, 139-162, (1982)
[26] Parzen, E., On estimation of a probability density function and mode, The annals of mathematical statistics, 33, 1065-1076, (1962) · Zbl 0116.11302
[27] Politis, D.N.; Romano, J.P., The stationary bootstrap, Journal of the American statistical association, 89, 1303-1313, (1994) · Zbl 0814.62023
[28] Robinson, P.M., Consistent nonparametric entropy-based testing, Review of economic studies, 58, 437-453, (1991) · Zbl 0719.62055
[29] Skaug, H.; Tjøtheim, D., Nonparametric tests of serial independence, (), 207-229 · Zbl 0880.62052
[30] Skaug, H., Tjøstheim, D., 1996. Testing for serial independence using measures of distance between densities. In Robinson, P, Rosenblatt, M. (Eds.), Athens Conference on Applied Probability and Time Series. Springer Lecture Notes in Statistics. Springer, Berlin.
[31] Tong, H., Nonlinear time series—A dynamic system approach, (1990), Oxford University Press Oxford
[32] Weiss, G., Time-reversibility of linear stochastic processes, Journal of applied probability, 12, 831-836, (1975) · Zbl 0322.60037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.